Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX

May 18, 2016Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2016, 9:45 PM CDT for Brewster County, Presidio County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2016, 9:45 PM CDT (02:45 UTC)
Expired
May 18, 2016, 10:18 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WUUS54 KMAF 190245
SVRMAF
TXC043-377-190345-
/O.NEW.KMAF.SV.W.0059.160519T0245Z-160519T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT WED MAY 18 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  EAST CENTRAL PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 1045 PM CDT

* AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHAFTER...OR
  17 MILES NORTH OF PRESIDIO...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHAFTER...CASA PIEDRA...ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA
  AND ELEPHANT MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2969 10431 2985 10441 3033 10371 2983 10329
TIME...MOT...LOC 0245Z 252DEG 39KT 2981 10429 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
643 
WWUS54 KMAF 190318
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT WED MAY 18 2016

TXC043-377-190328-
/O.CAN.KMAF.SV.W.0059.000000T0000Z-160519T0345Z/
BREWSTER TX-PRESIDIO TX-
1018 PM CDT WED MAY 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2969 10431 2985 10441 3033 10371 2983 10329
TIME...MOT...LOC 0316Z 252DEG 39KT 2992 10389 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:29 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 18, 6:29 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT WED MAY 18 2016

.DISCUSSION...

See the 00z aviation discussion below.

&&

.AVIATION...

Low ceilings are expected to lower even more to IFR conditions
overnight and will begin to improve around 18z Thursday. Chances
of showers and thunderstorms are expected to increase from 00z to
around 12z across the area. Winds will stay light generally out of
the northeast to east then transition to the southeast tomorrow
afternoon.

&&

.PREV DISCUSSION... /issued 215 PM CDT WED MAY 18 2016/

DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.

The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  68  55  82 /  70  60  10  10
Carlsbad                       50  73  53  88 /  30  20  10   0
Dryden                         61  76  61  85 /  90  50  20  10
Fort Stockton                  55  72  57  87 /  70  40  10   0
Guadalupe Pass                 46  69  54  81 /  30  20  10   0
Hobbs                          49  68  52  82 /  40  30  10   0
Marfa                          48  72  46  81 /  60  30  10  10
Midland Intl Airport           53  70  56  85 /  70  50  10  10
Odessa                         53  71  57  85 /  70  50  10   0
Wink                           51  74  54  88 /  60  30  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Thursday afternoon for Big Bend Area-
     Crane-Glasscock-Pecos-Reagan-Terrell-Upton.

&&

99/99/
Hazardous weather outlook, May 18, 2:01 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED MAY 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME
STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA
AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL.
THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD
RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN
BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 18, 7:48 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT WED MAY 18 2016

TXZ079-080-190130-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
748 PM CDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUIDOSA...OR 38 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUIDOSA AND CHINATI MOUNTAINS.

LAT...LON 3008 10469 3010 10469 3033 10421 2992 10409
      2993 10468 2997 10468 2998 10469 2999 10468
      2999 10469 3002 10469 3002 10470 3004 10470
      3005 10471
TIME...MOT...LOC 0047Z 257DEG 38KT 3003 10470

67
Special weather statement, May 18, 8:30 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT WED MAY 18 2016

TXZ074-080-081-190215-
MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
830 PM CDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 915
PM CDT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF MARFA...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...MARFA...CAMP MITRE PEAK...ALPINE-CASPARIS MUNICIPAL AIRPORT...
PAISANO PASS...MARFA MUNICIPAL AIRPORT AND ALTUDA.

LAT...LON 3004 10421 3021 10434 3065 10360 3017 10334
TIME...MOT...LOC 0129Z 243DEG 46KT 3017 10416

67
Special weather statement, May 18, 9:20 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT WED MAY 18 2016

TXZ079-080-190315-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
920 PM CDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL
1015 PM CDT...

AT 920 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ADOBES...OR 19 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHAFTER...ADOBES...CHINATI MOUNTAINS AND CASA PIEDRA.

LAT...LON 3014 10411 2973 10394 2970 10454 2974 10456
      2974 10455 2975 10457 2977 10457 2980 10459
      2981 10459 2983 10462 2984 10461 2984 10462
      2987 10463
TIME...MOT...LOC 0220Z 264DEG 29KT 2978 10458

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:48 PM CDTSpecial Weather StatementMAFPresidio42 min
May 18, 8:30 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 18, 9:20 PM CDTSpecial Weather StatementMAFPresidio55 min
May 18, 9:49 PM CDTSpecial Weather StatementMAFBrewster56 min
May 18, 10:42 PM CDTSpecial Weather StatementMAFTerrell63 min
May 18, 10:46 PM CDTSpecial Weather StatementMAFBrewster44 min
May 18, 11:27 PM CDTSpecial Weather StatementMAFBrewster48 min
May 19, 12:43 AM CDTSpecial Weather StatementMAFBrewster47 min
May 19, 1:28 AM CDTSpecial Weather StatementMAFTerrell47 min
May 19, 2:18 AM CDTSpecial Weather StatementMAFTerrell42 min
May 19, 2:56 AM CDTAreal Flood AdvisoryMAFReagan3 hr
May 19, 4:30 AM CDTAreal Flood AdvisoryMAFPecos3 hr
May 19, 4:47 PM CDTSpecial Weather StatementMAF28 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster37 min
May 19, 5:26 PM CDTSevere Thunderstorm WarningMAFBrewster64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.